On Arnol'd diffusion in a perturbed magnetic dipole field

Harry P. Warren, A. Bhattacharjee, Michael E. Mauel

Research output: Contribution to journalArticlepeer-review

13 Scopus citations


For certain initial conditions, the motion of charged particles in a magnetic dipole field is well described by the hierarchy of adiabatic invariants: the magnetic moment μ, the longitudinal invariant J, and the magnetic flux ψ. Electrostatic waves that break the axisymmetry of the dipole field and resonate with the drift motion can generate large‐scale or so‐called thick‐layer chaos in ψ. This chaos will drive Arnol'd diffusion in μ and J, making the motion asymptotically unstable. Previous studies involving mappings [Tennyson et al., 1980; Kook and Meiss, 1989] have found the thick‐layer Arnol'd diffusion rate to be proportional to the square of the perturbtion amplitude, consistent with quasilinear theory. Here we present numerical evidence that for many cases of physical interest, such as particle motion in a perturbed dipole field, the thick‐layer diffusion rate is greatly attenuated from the quasilinear result.

Original languageEnglish (US)
Pages (from-to)941-944
Number of pages4
JournalGeophysical Research Letters
Issue number9
StatePublished - May 4 1992
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Geophysics
  • General Earth and Planetary Sciences


Dive into the research topics of 'On Arnol'd diffusion in a perturbed magnetic dipole field'. Together they form a unique fingerprint.

Cite this